Volume 1 (1998)

Recent Volumes
Volume 1, 1998
Volume 2, 1999
Volume 3, 2000
Volume 4, 2002
Volume 5, 2002
Volume 6, 2003
Volume 7, 2004
Volume 8, 2006
Volume 9, 2006
Volume 10, 2007
Volume 11, 2007
Volume 12, 2007
Volume 13, 2008
Volume 14, 2008
Volume 15, 2008
Volume 16, 2009
Volume 17, 2011
Volume 18, 2012
Volume 19, 2015
The Series
MSP Books and Monographs
About this Series
Editorial Board
Ethics Statement
Author Index
Submission Guidelines
Author Copyright Form
Purchases
ISSN (electronic): 1464-8997
ISSN (print): 1464-8989
On the fixed-point set of automorphisms of non-orientable surfaces without boundary

M Izquierdo and D Singerman

Geometry & Topology Monographs 1 (1998) 295–301
DOI: 10.2140/gtm.1998.1.295

arXiv: math.GT/9810193

Abstract
[an error occurred while processing this directive]

Macbeath gave a formula for the number of fixed points for each non-identity element of a cyclic group of automorphisms of a compact Riemann surface in terms of the universal covering transformation group of the cyclic group. We observe that this formula generalizes to determine the fixed-point set of each non-identity element of a cyclic group of automorphisms acting on a closed non-orientable surface with one exception; namely, when this element has order 2. In this case the fixed-point set may have simple closed curves (called ovals) as well as fixed points. In this note we extend Macbeath’s results to include the number of ovals and also determine whether they are twisted or not.

For David Epstein on the occasion of his sixtieth birthday.

Keywords
automorphism of a surface, NEC group, universal covering transformation group, oval, fixed-point set
Mathematical Subject Classification
Primary: 20F10, 30F10
Secondary: 30F35, 51M10, 14H99
References
Publication
Received: 15 November 1997
Published: 27 October 1998
Authors
M Izquierdo
Department of Mathematics
Mälardalen University
721 23 Västerås
Sweden
D Singerman
Department of Mathematics
University of Southampton
Southampton
SO17 1BJ
United Kingdom